Alert archive / Illinois / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 18, NWS Lincoln, IL

May 13, 2018Marshall County, Stark County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at May 13, 2018, 4:02 PM CDT for Marshall County, Stark County, Illinois. It was in force for 41 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 13, 2018, 4:02 PM CDT (21:02 UTC)
Expired
May 13, 2018, 4:43 PM CDT
In force
41 min
Issued by
NWS Lincoln, IL
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Marshall County, IL, Stark County, IL

The radar

The Lincoln radar (KILX), 105 km from the middle of the area, began a volume at 21:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 13, 4:39 PM CDTHAIL 11 Ssw Wenona, IL

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 37 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 9.0 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2018-05-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2018-05-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 54 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
647 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
54 m²/s²
0-3 km storm-relative helicity
141 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

498 
WUUS53 KILX 132102
SVRILX
ILC123-175-132200-
/O.NEW.KILX.SV.W.0018.180513T2102Z-180513T2200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Lincoln IL
402 PM CDT SUN MAY 13 2018

The National Weather Service in Lincoln has issued a

* Severe Thunderstorm Warning for...
  Marshall County in central Illinois...
  Eastern Stark County in north central Illinois...

* Until 500 PM CDT

* At 402 PM CDT, a severe thunderstorm was located over Camp Grove,
  or 13 miles west of Lacon, moving east at 25 mph.

  HAZARD...Quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Damage to vehicles is expected. 

* Locations impacted include...
  Lacon, Henry, Wyoming, Toluca, Wenona, Bradford, Sparland, Varna,
  Castleton, Camp Grove, Hopewell, La Rose, Marshall County Airport,
  Lake Wildwood and Marshall-Putnam County Fairgrounds.

This includes Interstate 39 between mile markers 30 and 40.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.

To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Lincoln.

&&

LAT...LON 4115 8964 4115 8933 4112 8933 4110 8935
      4110 8905 4094 8905 4097 8945 4098 8978
      4118 8978 4118 8964
TIME...MOT...LOC 2102Z 271DEG 20KT 4107 8966 

HAIL...1.00IN
WIND...<50MPH
 
$$

Shimon
3 follow-up statements
082 
WWUS53 KILX 132115
SVSILX

Severe Weather Statement
National Weather Service Lincoln IL
415 PM CDT SUN MAY 13 2018

ILC175-132124-
/O.CAN.KILX.SV.W.0018.000000T0000Z-180513T2200Z/
Stark-
415 PM CDT SUN MAY 13 2018

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN STARK COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 4115 8933 4112 8933 4110 8935 4110 8905
      4094 8905 4097 8945 4098 8962 4108 8962
      4111 8956
TIME...MOT...LOC 2114Z 271DEG 28KT 4104 8954 

$$

ILC123-132200-
/O.CON.KILX.SV.W.0018.000000T0000Z-180513T2200Z/
Marshall-
415 PM CDT SUN MAY 13 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM CDT
FOR MARSHALL COUNTY...

At 414 PM CDT, a severe thunderstorm was located near Sparland, or 7
miles west of Lacon, moving east at 30 mph.

HAZARD...Quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Damage to vehicles is expected. 

Locations impacted include...
Lacon, Henry, Toluca, Wenona, Sparland, Varna, Hopewell, La Rose,
Lake Wildwood, Marshall-Putnam County Fairgrounds and Marshall County
Airport.

This includes Interstate 39 between mile markers 30 and 40.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Lincoln.

&&

LAT...LON 4115 8933 4112 8933 4110 8935 4110 8905
      4094 8905 4097 8945 4098 8962 4108 8962
      4111 8956
TIME...MOT...LOC 2114Z 271DEG 28KT 4104 8954 

HAIL...1.00IN
WIND...<50MPH
 
$$

Shimon
008 
WWUS53 KILX 132131
SVSILX

Severe Weather Statement
National Weather Service Lincoln IL
431 PM CDT SUN MAY 13 2018

ILC123-132200-
/O.CON.KILX.SV.W.0018.000000T0000Z-180513T2200Z/
Marshall-
431 PM CDT SUN MAY 13 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM CDT
FOR EASTERN MARSHALL COUNTY...

At 431 PM CDT, a severe thunderstorm was located over Varna, or 10
miles east of Lacon, moving east at 45 mph.

HAZARD...Quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Damage to vehicles is expected. 

Locations impacted include...
Lacon, Toluca, Wenona, Varna, La Rose, Lake Wildwood and Marshall
County Airport.

This includes Interstate 39 between mile markers 30 and 40.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Lincoln.

&&

LAT...LON 4106 8939 4110 8924 4110 8905 4094 8905
      4097 8945
TIME...MOT...LOC 2131Z 273DEG 38KT 4104 8920 

HAIL...1.00IN
WIND...<50MPH
 
$$

Shimon
221 
WWUS53 KILX 132143
SVSILX

Severe Weather Statement
National Weather Service Lincoln IL
443 PM CDT SUN MAY 13 2018

ILC123-132152-
/O.CAN.KILX.SV.W.0018.000000T0000Z-180513T2200Z/
Marshall-
443 PM CDT SUN MAY 13 2018

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN MARSHALL COUNTY IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled.  However small hail is
still possible with this thunderstorm.

LAT...LON 4106 8939 4110 8924 4110 8905 4094 8905
      4097 8945
TIME...MOT...LOC 2141Z 271DEG 20KT 4104 8911 

$$

Shimon

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 13, 3:39 PM CDT, 23 minutes earlier.

Area forecast discussion, May 13, 3:39 PM CDT, 23 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
339 PM CDT Sun May 13 2018

.SHORT TERM...(This evening through Monday)
ISSUED AT 315 PM CDT Sun May 13 2018
Frontal boundary draped across Central IL fairly easy to discern
on sat imagery roughly at the edge of the cu field. Winds somewhat
light and variable in the pressure gradient lull, further
complicated by the outflow from nearby thunderstorms through the
last 12 hours. The convection that developed over IA this
afternoon is moving north of the boundary with better lapse rates
in the cool air, but would have access to more surface based CAPE
if it makes it through to the south side of the boundary without
being suppressed. Either way, cu field could end up developing
into a shower or thunderstorm briefly this evening, so pops are
confined to the central and northern portions of the CWA for that
threat. Overnight lows not dropping very far into the upper
60s/lower 70s with plenty of clouds increasing through the
overnight hours to keep warm air trapped at the surface. A second
round of severe weather possible with convection once again
lighting up to the north in the mid level thermal trough as a wave
ripples through. Same convection becomes a little more organized
in short range models, diving southeastward, clipping the
northeast. Majority of the convection looks to impact the northern
tier of IL, but cannot rule out storms affected areas along and
north of Interstate 74.

A warm and muggy start to Monday will only get warmer as daytime
highs approach the upper 80s and lower 90s in the southeast. Heat
indexes near 90 are spread throughout central Illinois and
southeastern Illinois. Another round of storms moves through the
region in the afternoon...bringing back pops to the forecast for
tomorrow evening.

&&

.LONG TERM...(Monday night through Sunday)
ISSUED AT 315 PM CDT Sun May 13 2018

Forecast remains very much the same. The front remains in the
region, occasionally drifting into Central IL...and steering any
waves from the persistent low over the SW CONUS. For Central IL,
that means several periods of low pops, south of the axis of
greatest QPF. ILX remains on the warm side of the front
throughout the long range forecast, with highs above seasonal
normals. With the southwesterly flow south of the front, moisture
feeding into the region along with the warmer temps will push the
Heat Index into the upper 80s/lower 90s in the afternoon through
day 6. Although both the GFS and the ECMWF are both ejecting a
weak wave midweek, the models have been inconsistent with its
strength and its impact on the long wave pattern. Currently, the
wave opens up the pattern considerably, broadening the swrn trough
into the Plains and shifting the quasi zonal flow into the Midwest
to more southwesterly at least briefly. Pops continue to dominate
although the overall trend in the models is too widespread. MOS is
impacted by climatology as well as that overdone rain. Next week
looks hot with periods of showers and thunderstorms... overall a
very summer like pattern for mid May.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 215 PM CDT Sun May 13 2018

VFR throughout the forecast with a slight chance at another round
of patchy MVFR tonight, but confidence a little low until a better
idea of how much the region will mix out today. Warm front draped
across the region getting a little bit of influence from the cold
pool and northerly winds are kicking in even in the region with
the 80s early this afternoon. Not expected to remain, winds
southerly later this evening, veering to more westerly. Major
concern for two rounds of thunder shaping up in the high res
models, one this afternoon with the cu field and the convection to
the north creating some scattered unorganized activity in northern
terminals. The second round comes from a stronger wave rippling
through the zonal flow aloft to the north and northwest. The
convection organizes and drops SE through NErn IL after midnight,
potentially hitting BMI and CMI before moving out of the state.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...HJS
LONG TERM...HJS
AVIATION...HJS
Hazardous weather outlook, May 13, 12:03 PM CDT, 3 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
1203 PM CDT Sun May 13 2018

ILZ027>031-037-038-141715-
Knox-Marshall-McLean-Peoria-Stark-Tazewell-Woodford-
1203 PM CDT Sun May 13 2018

This Hazardous Weather Outlook is for portions of central
Illinois and west central Illinois.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

An isolated thunderstorm will be possible today. No severe weather
is anticipated.

A complex of thunderstorms is forecast to develop across Iowa and
northwest Illinois and track east and southeast tonight. A few of
those storms may affect areas north of Interstate 74. The thunderstorms
later tonight north of Interstate 74 will be capable of producing
damaging wind gusts and large hail.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

Scattered thunderstorms will be possible again on Monday, especially
during the late afternoon and early evening hours. A few of the
thunderstorms in the afternoon and evening will be capable of producing
strong wind gusts and hail.

There will daily chances for thunderstorms from Tuesday through Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed in areas north of Interstate 74
late tonight into the early morning hours of Monday.

ILZ036-040>057-061-141715-
Cass-Champaign-Christian-Coles-De Witt-Douglas-Edgar-Fulton-Logan-
Macon-Mason-Menard-Morgan-Moultrie-Piatt-Sangamon-Schuyler-Scott-
Shelby-Vermilion-
1203 PM CDT Sun May 13 2018

This Hazardous Weather Outlook is for portions of central
Illinois, east central Illinois and west central Illinois.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

There is a slight chance for a thunderstorm this afternoon. Scattered
thunderstorms are possible tonight, especially north towards the
Interstate 74 corridor. A few of the storms towards Interstate 74
may be capable of producing gusty winds and hail.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

Scattered thunderstorms will be possible Monday afternoon and evening.
A few of the storms will be capable of producing strong gusty winds
and hail.

There will be a daily chance for thunderstorms Tuesday through
Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

ILZ062-063-066>068-071>073-141715-
Clark-Clay-Crawford-Cumberland-Effingham-Jasper-Lawrence-Richland-
1203 PM CDT Sun May 13 2018

This Hazardous Weather Outlook is for portions of east central
Illinois and southeast Illinois.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

There will be a daily chance for thunderstorms starting late
Monday and continuing through Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

Shimon

In the hours before

Local storm report, May 13, 3:29 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
329 PM CDT SUN MAY 13 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0325 PM     HAIL             RIO                     41.11N 90.40W
05/13/2018  M1.00 INCH       KNOX               IL   TRAINED SPOTTER

            RELAYED BY WFO DVN

&&

25
Local storm report, May 13, 3:36 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
336 PM CDT SUN MAY 13 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0331 PM     HAIL             3 ESE RIO               41.09N 90.35W
05/13/2018  M1.25 INCH       KNOX               IL   TRAINED SPOTTER

&&

25
Special weather statement, May 13, 3:41 PM CDT, 21 minutes before
Special Weather Statement
National Weather Service Lincoln IL
341 PM CDT SUN MAY 13 2018

ILZ027>030-132145-
Marshall-Peoria-Knox-Stark-
341 PM CDT SUN MAY 13 2018

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN MARSHALL...STARK...
NORTHERN KNOX AND NORTHERN PEORIA COUNTIES UNTIL 445 PM CDT...

At 341 PM CDT, trained weather spotters reported a strong
thunderstorm over Oneida, or 11 miles northeast of Galesburg, moving
east at 40 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Galesburg, Lacon, Chillicothe, Henry, Princeville, Wyoming, Toulon,
Osceola, Wataga, Bradford, Oneida, Williamsfield, Altona, Sparland,
Elmira, Victoria, West Jersey, La Fayette, Rio and Castleton.

This includes Interstate 74 between mile markers 34 and 51.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Lincoln.

&&

LAT...LON 4115 8964 4115 8936 4093 8934 4092 9044
      4115 9044 4115 8987 4123 8986 4124 8964
TIME...MOT...LOC 2041Z 268DEG 35KT 4104 9019

Shimon

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 12, 10:59 PM CDTSevere Thunderstorm WarningILXKnox, Stark31 min
May 13, 3:13 PM CDTSevere Thunderstorm WarningILXKnox62 min
May 13, 3:41 PM CDTSpecial Weather StatementILXKnox, Stark64 min
May 13, 4:21 PM CDTSpecial Weather StatementILXWoodford54 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.